Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 340, NWS Norman, OK

June 30, 1997Lincoln County, Pottawatomie County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 30, 1997, 12:45 AM CDT for Lincoln County, Pottawatomie County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 30, 1997, 12:45 AM CDT (05:45 UTC)
Expired
Jun 30, 1997, 1:15 AM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, OK, Pottawatomie County, OK

The radar

The Norman radar (KTLX), 47 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2990 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WUUS1 KOKC 300546 RRA
SVROKC
OKC081-125-300615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1245 AM CDT MON JUN 30 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 115 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     SOUTHERN LINCOLN AND NORTHERN POTTAWATOMIE

INCLUDING THE FOLLOWING LOCATIONS
     MEEKER AND PRAGUE

AT 1245 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ON THE
LINCOLN-POTTAWATOMIE COUNTY LINE 3 MILES SOUTH OF MEEKER MOVING EAST AT
20 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS AND WINDS TO 60 MPH.

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3534  9662 3534  9700 3554  9701 3555  9662

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:33 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 29, 9:33 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CDT SUN JUN 29 1997

THE STORMS MOVING THROUGH THE THALIA AND VERNON AREAS WILL LIKELY BE THE
LAST FOR THE EVENING. FORECAST WILL BE UPDATED TO REMOVE POPS IN THE
WEST AND MAKE ADJUSTMENTS FOR THE PERSISTENT STORMS IN THE NORTH.

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 29, 10:52 PM CDT, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1052 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM     1 SSW   CHEROKEE         OK   63 MPH WIND GUST, MEASURED
06/29/97   ALFALFA                        OKLAHOMA MESONETWORK

1045 PM     1 SSW   CHEROKEE         OK   60 MPH WIND GUST, MEASURED
06/29/97   ALFALFA                        OKLAHOMA MESONETWORK

MCCLURE
Local storm report, Jun 29, 11:00 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1052 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM     1 SSW   CHEROKEE         OK   63 MPH WIND GUST, MEASURED
06/29/97   ALFALFA                        OKLAHOMA MESONETWORK

1045 PM     1 SSW   CHEROKEE         OK   60 MPH WIND GUST, MEASURED
06/29/97   ALFALFA                        OKLAHOMA MESONETWOR.K

MCCLURE
Local storm report, Jun 29, 11:22 PM CDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1122 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM     1 WSW   LAHOMA           OK   60 MPH WIND GUST, MEASURED
06/29/97   MAJOR                          OKLAHOMA MESONETWORK

MCCLURE
Local storm report, Jun 29, 11:27 PM CDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1122 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM     1 WSW   LAHOMA           OK   60 MPH WIND GUST, MEASURED
06/29/97   MAJOR                          OKLAHOMA MESONETWORK

MCCLURE
Local storm report, Jun 30, 12:05 AM CDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1205 AM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    GUTHRIE                   OK   TREE LIMBS DOWN
06/29/97   LOGAN

1030 PM    3 N MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 81 3 MILES NORTH OF
                                          MEDFORD UNDER WATER

1030 PM    3 S MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 81 2-3 MILES SOUTH OF
                                          MEDFORD UNDER WATER

1030 PM    3 E MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 11 3 MILES EAST OF
                                          MEDFORD UNDER WATER

MCCLURE
Local storm report, Jun 30, 12:06 AM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1205 AM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    GUTHRIE                   OK   TREE LIMBS DOWN
06/29/97   LOGAN

1030 PM    3 N MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 81 3 MILES NORTH OF
                                          MEDFORD UNDER WATER

1030 PM    3 S MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 81 2-3 MILES SOUTH OF
                                          MEDFORD UNDER WARTER

1030 PM    3 E MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 11 3 MILES EAST OF
                                          MEDFORD UNDER WATER

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:05 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant40 min
Jun 29, 7:13 PM CDTTornado WarningOUNKay47 min
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson47 min
Jun 29, 7:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant50 min
Jun 29, 7:45 PM CDTTornado WarningOUNNoble45 min
Jun 29, 7:57 PM CDTSevere Thunderstorm WarningOUNKay33 min
Jun 29, 8:06 PM CDTFlash Flood WarningOUNGrant3 hr
Jun 29, 8:15 PM CDTFlash Flood WarningOUNAlfalfa3 hr
Jun 29, 8:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Noble47 min
Jun 29, 8:58 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Jun 29, 9:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Noble, Payne48 min
Jun 29, 9:12 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Jun 29, 9:40 PM CDTSevere Thunderstorm WarningOUNWoods35 min
Jun 29, 9:53 PM CDTSevere Thunderstorm WarningOUNLogan, Payne52 min
Jun 29, 9:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
Jun 29, 10:12 PM CDTSevere Thunderstorm WarningOUNWoods33 min
Jun 29, 10:23 PM CDTFlash Flood WarningOUNAlfalfa, Grant3 hr
Jun 29, 10:33 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan42 min
Jun 29, 10:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant45 min
Jun 30, 1:23 AM CDTFlash Flood WarningOUNKay3 hr
Jun 30, 1:35 AM CDTFlash Flood WarningOUNAlfalfa, Grant3 hr
Jun 30, 4:25 AM CDTSevere Thunderstorm WarningOUNBlaine50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.